Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 57, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Apr 17, 1998, 3:49 AM EDT for Smyth County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 1998, 3:49 AM EDT (07:49 UTC)
- Expired
- Apr 17, 1998, 6:50 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 170750 FFWRNK VAC173-171050- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLOOD WARNING FOR SMALL CREEKS AND STREAMS NATIONAL WEATHER SERVICE BLACKSBURG VA 349 AM EDT FRI APR 17 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR... SMYTH COUNTY IN SOUTHWESTERN VIRGINIA * UNTIL 650 AM EDT * AT 349 AM EDT... AREA LAW ENFORCEMENT INDICATED FLOODED ROADS ACROSS WESTERN SMYTH COUNTY...AROUND THE TOWNS OF SALTVILLE... CHILHOWIE...MC GRADY... ALLISONS GAP AND POSSUM HOLLOW. * RAINFALL GAGES SHOW AROUND AN INCH OF RAIN SINCE 1 AM. NO SIGNIFICANT ADDITIONAL RAINFALL IS EXPECTED... HOWEVER LOW LYING ROADS IN THE WESTERN HALF OF THE COUNTY WILL REMAIN WATER COVERED UNTIL AROUND SUNRISE. CREEKS...STREAMS...AND ROADS ACROSS THE EASTERN HALF OF THE COUNTY MAY FLOOD IN RESPONSE TO RUN OFF FROM OVERNIGHT RAINS. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! DD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 2:35 AM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 17, 2:35 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 235 AM EDT FRI APR 17 1998 DISC... HAVE GIVEN MDLS A BRIEF LUK THIS AM...BUT FRANKLY AM MORE CONCERNED ATTM ABT ON GOING WX...SO WL NOT HAVE MUCH TO CONTRIBUTE. OBVIOUSLY THERE WL BE CONT SHRWS AND TSTMS THIS AM W/ POTL FOR SVR PER LST WWAMKC. ALSO GETTING LOTS OF RAFL AND WATCHING THAT. PCPN LARGELY TIED TO OR AHD OF CD FNT WHICH XTNDED FM WEST OF PKB TO WEST OF JKL TO ARND BNA AT 05Z. BHND THE FNT.. NO RAFL...BUT STL LOTS OF MVFR CLDS. THUS...XPCT THIS FIRST BATCH OF PCPN TO END W/ THE PASG OF FNT. FNT PROGGED TO RECH A DC TO WEST OF CAE LINE (ROUGHLY) BY 00Z SAT. GIVEN CRNT POSN AND MOVNT THIS DOES NOT SEEM UNREASONABLE. SOME DRIER AIR PROGGED TO MOVE IN BY ALL THREE MDS...BUT THEN ALL THREE BRING A DEEP LYR BACK AS ANOTHER S/WV LIFTS OUT OF THE BROAD UPR LVL TROF. THE MDLS ALL DVLP ANOTHER WAVE ALT THE SRN PART OF THE CD FNT... W/ VARYING DEGREES OF STRENGTH. ALL WD RESULT IN UPSLOPE TYPE PCPN ACRS THE FA. HAVE NO REAL FEEL FOR WHICH MDL IS BEST... BUT THINK A COMPRIMISE OF THE FWC AND FAN SEEMS NOT UNREALISTIC. SEE THAT WBC HAS GONE CATAGORICAL AND CANNOT ARGUE SINCE I WAS THINKING 70 AND 70 VS. 80 IS JUST NOT A BIG DIFF. BACK TO DECIDING WHETHER OR NOT TO WAKE UP THE WCM. ROA 68/50/55 757 BLF 60/45/50 757 LYH 69/50/55 757 RNK 62/46/51 757 DAN 75/52/56 757 DESROSIERS
In the hours before
Special weather statement, Apr 16, 10:50 PM EDT, 4 hours 59 minutes before
NCZ001>006-018>020-170840-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 PM EDT THU APR 16 1998
...A NEW TORNADO WATCH IS IN EFFECT FOR NORTHWESTERN NORTH
CAROLINA UNTIL 5 AM...
A TORNADO WATCH IS NOW IN EFFECT FOR NORTHWESTERN NORTH CAROLINA
UNTIL 5 AM FRIDAY AND INCLUDES THE FOLLOWING COUNTIES...
WATAUGA...ASHE...ALLEGHANY...WILKES...SURRY...STOKES...
YADKIN...AND ROCKINGHAM.
SCATTERED SEVERE THUNDERSTORMS THAT MOVED THROUGH EASTERN
TENNESSEE EARLIER THURSDAY EVENING ARE EXPECTED TO REDEVELOP OVER
PORTIONS OF WESTERN NORTH CAROLINA OVERNIGHT AS A COLD FRONT SLOWLY
PUSHES EAST INTO MOIST...UNSTABLE AIR SITUATED OVER THE REGION.
SOME OF THESE STORMS COULD BE ACCOMPANIED BY TORNADOES.
REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.
JDSSpecial weather statement, Apr 16, 10:50 PM EDT, 4 hours 59 minutes before
NCZ001>006-018>020-170840-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 PM EDT THU APR 16 1998
...A NEW TORNADO WATCH IS IN EFFECT FOR NORTHWESTERN NORTH
CAROLINA UNTIL 5 AM...
A TORNADO WATCH IS NOW IN EFFECT FOR NORTHWESTERN NORTH CAROLINA
UNTIL 5 AM FRIDAY AND INCLUDES THE FOLLOWING COUNTIES...
WATAUGA...ASHE...ALLEGHANY...WILKES...SURRY...STOKES...
YADKIN...AND ROCKINGHAM.
SCATTERED SEVERE THUNDERSTORMS THAT MOVED THROUGH EASTERN
TENNESSEE EARLIER THURSDAY EVENING ARE EXPECTED TO REDEVELOP OVER
PORTIONS OF WESTERN NORTH CAROLINA OVERNIGHT AS A COLD FRONT SLOWLY
PUSHES EAST INTO MOIST...UNSTABLE AIR SITUATED OVER THE REGION.
SOME OF THESE STORMS COULD BE ACCOMPANIED BY TORNADOES.
REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.
JDSSpecial weather statement, Apr 16, 11:22 PM EDT, 4 hours 27 minutes before
VAZ007-009-170420- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1122 PM EDT THU APR 16 1998 ...TORNADO WATCH FOR FAR SOUTHWEST VIRGINIA HAS BEEN CANCELLED... ...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 4 AM... THE TORNADO WATCH THAT INCLUDED TAZEWELL AND SMYTH COUNTIES IN FAR SOUTHWEST VIRGINIA HAS BEEN CANCELLED. THE THUNDERSTORMS THAT WERE HEADED UP INTO SOUTHWEST VIRGINIA HAVE WEAKENED CONSIDERABLY AND ARE NO LONGER A SIGNIFICANT THREAT TO PRODUCE SEVERE WEATHER OR TORNADOES. HOWEVER THE POSSIBILITY OF HEAVY RAIN AND FLOODING STILL EXISTS. MANY AREAS OF TAZEWELL AND SMYTH COUNTIES HAVE RECEIVED WELL OVER AN INCH OF RAIN SINCE EARLY THURSDAY AFTERNOON AND MORE RAIN IS EXPECTED OVERNIGHT. AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS... AND BE PREPARED TO MOVE TO HIGHER GROUND... SHOULD FLOOD WATERS THREATEN. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. JDS
Special weather statement, Apr 16, 11:22 PM EDT, 4 hours 27 minutes before
VAZ007-009-170420- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1122 PM EDT THU APR 16 1998 ...TORNADO WATCH FOR FAR SOUTHWEST VIRGINIA HAS BEEN CANCELLED... ...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 4 AM... THE TORNADO WATCH THAT INCLUDED TAZEWELL AND SMYTH COUNTIES IN FAR SOUTHWEST VIRGINIA HAS BEEN CANCELLED. THE THUNDERSTORMS THAT WERE HEADED UP INTO SOUTHWEST VIRGINIA HAVE WEAKENED CONSIDERABLY AND ARE NO LONGER A SIGNIFICANT THREAT TO PRODUCE SEVERE WEATHER OR TORNADOES. HOWEVER THE POSSIBILITY OF HEAVY RAIN AND FLOODING STILL EXISTS. MANY AREAS OF TAZEWELL AND SMYTH COUNTIES HAVE RECEIVED WELL OVER AN INCH OF RAIN SINCE EARLY THURSDAY AFTERNOON AND MORE RAIN IS EXPECTED OVERNIGHT. AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS... AND BE PREPARED TO MOVE TO HIGHER GROUND... SHOULD FLOOD WATERS THREATEN. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. JDS
Special weather statement, Apr 17, 2:20 AM EDT, 1 hour 29 minutes before
NCZ001>006-018>020-171000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 AM EDT FRI APR 17 1998
...A TORNADO WATCH REMAIN IS IN EFFECT FOR NORTHWESTERN NORTH
CAROLINA UNTIL 5 AM...
A TORNADO WATCH REMAINS IN EFFECT FOR NORTHWESTERN NORTH CAROLINA
UNTIL 5 AM AND INCLUDES THE FOLLOWING COUNTIES...
WATAUGA...ASHE...ALLEGHANY...WILKES...SURRY...STOKES...
YADKIN...AND ROCKINGHAM.
SCATTERED THUNDERSTORMS WILL CONTINUE MOVING THROUGH NORTHWEST NORTH
CAROLINA EARLY THIS MORNING. WINDS IN THE LOWER PART OF THE
ATMOSPHERE REMAIN FAVORABLE FOR THE DEVELOPMENT OF ISOLATED
TORNADOES.
IN ADDITION...ANOTHER LINE OF THUNDERSTORMS WILL BE MOVING INTO THE
NORTHWEST MOUNTAINS FROM EASTERN TENNESSEE. THESE STORMS COULD ALSO
PRODUCE SEVERE WEATHER.
REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND
NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND TORRENTIAL
RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF SAFETY IF A
WARNING IS ISSUED FOR YOUR AREA.
DESROSIERSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 4:30 AM EDT | Flash Flood Warning | RNK | Tazewell | 2 hr |
| Apr 17, 12:34 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.